Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 176, NWS Grand Forks, ND

August 16, 2016Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 16, 2016, 2:42 PM CDT for Otter Tail County, Wilkin County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2016, 2:42 PM CDT (19:42 UTC)
Expired
Aug 16, 2016, 3:12 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 132 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 2:46 PM CDTHAIL 0.255 W Lawndale, MNHAILED FOR SEVERAL MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WUUS53 KFGF 161942
SVRFGF
MNC111-167-162045-
/O.NEW.KFGF.SV.W.0176.160816T1942Z-160816T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
242 PM CDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 345 PM CDT

* AT 242 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  LAWNDALE...OR 20 MILES NORTH OF WAHPETON...MOVING SOUTHEAST AT 20
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LAWNDALE AROUND 255 PM CDT. 
  ROTHSAY AROUND 315 PM CDT. 
  FOXHOME...ELIZABETH AND CARLISLE AROUND 345 PM CDT. 

ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 30 AND
55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4659 9675 4663 9659 4663 9639 4635 9596
      4614 9639
TIME...MOT...LOC 1942Z 324DEG 16KT 4656 9649 

HAIL...1.00IN
WIND...<50MPH
 
$$
SPEICHER
1 follow-up statement
563 
WWUS53 KFGF 162012
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
312 PM CDT TUE AUG 16 2016

MNC111-167-162022-
/O.CAN.KFGF.SV.W.0176.000000T0000Z-160816T2045Z/
OTTER TAIL MN-WILKIN MN-
312 PM CDT TUE AUG 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OTTER TAIL AND
WILKIN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAND FORKS.

LAT...LON 4659 9675 4663 9659 4663 9639 4635 9596
      4614 9639
TIME...MOT...LOC 2008Z 324DEG 16KT 4645 9638 

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:00 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 16, 1:00 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
100 PM CDT TUE AUG 16 2016

.UPDATE...
Issued at 1256 PM CDT Tue Aug 16 2016

Cluster of tstms moving slowly southeast with new development
northwest of Fargo. Sfc obs still show a weak boundary and seen in
vsbl sat pix as well nr a Hallock-Grafton-Larimore-Cooperstown ND
line. Best chc of t-storms this aftn continue Fargo area then
northeast from there toward Baudette and Bemidji and then south
into central MN lakes country. But will need to include a low pop
back toward this weak sfc boundary just west and northwest of
Grand Forks. Also a weak shower has popped up on southeast side of
the Turtle mountains south of Rolla. So did include a low pop back
toward Cando for this. But overall with water vapor showing the
main short wave moving thru the RRV now do think much lower risk
of something west of the RRV.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 357 AM CDT Tue Aug 16 2016

Upper air pattern is relatively progressive through the period.
Water vapor loop indicated an upper trough over the area and will
continue to move east. Few showers and thunderstorms have formed
this morning.Forecast area goes into northwest flow aloft for a bit
until next upper ridge axis moves over the area Wed afternoon.
Upper level jet remains over Canada through the period.

Water vapor loop indicate an upper trough/jet streak over BC. BC
trough will move into central and southern Canada and amplify. A
cold front will move out of Canada on Thu and produce threat for
thunderstorms. Also low level jet will increase Thu night over
eastern SD and southern MN but moisture transport not that
impressive.

.LONG TERM...(Friday through Monday)
Issued at 357 AM CDT Tue Aug 16 2016

Friday through Monday...

The end of the work week and weekend will bring a period of mostly
dry and cooler weather. Thursday's storm system will still be slowly
exiting the area on Friday warranting continued low PoPs across
mainly the southern third of the region. Models depict best chances
will remain just south of the forecast area closest to the surface
low. Cool Canadian high pressure will then build down into the
Northern Plains for the weekend.

Temperatures will be well below with highs on Friday in the upper
60s/low 70s (lows dipping into the upper 40s to around 50) before
gradually warming back into the mid to upper 70s by early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1256 PM CDT Tue Aug 16 2016

Most sites to see low end VFR Cumulus broken deck this aftn in the
3000 to 5000 ft range. More scattered GFK and DVL. Light winds
today..more west at DVL and more south at Fargo and BJI and
variable GFK/TVF. Based on short range models and light winds
tonight did include patchy fog for areas east of the RRV
overnight.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Hoppes
LONG TERM...Lee
AVIATION...Riddle
Hazardous weather outlook, Aug 16, 6:20 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
620 AM CDT TUE AUG 16 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
620 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MARGINAL RISK OF SEVERE STORMS IS EXPECTED TODAY SOUTH AND EAST
OF A LINE ROUGHLY FROM BRAMPTON NORTH DAKOTA TO MIDDLE RIVER
MINNESOTA TO BAUDETTE MINNESOTA. THE STORM WILL MOST LIKELY OCCUR
FROM 3 PM CDT TO 9 PM CDT. THE STORMS MAY PRODUCE SOME LARGE HAIL
AND DAMAGING WINDS.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA THIS
AFTERNOON WITH MARGINAL INSTABILITY AND PRODUCE THE POTENTIAL FOR
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR THURSDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED
SOUTH OF A LINE FROM ROUGHLY ENGLEVALE NORTH DAKOTA TO PARKERS
PRAIRIE MINNESOTA. A MARGINAL RISK OF SEVERE THUNDERSTORMS IS
FORECAST NORTH OF THE SLIGHT RISK AREA OR SOUTH OF A LINE ROUGHLY
FROM URBANA NORTH DAKOTA TO CHAMBERLAIN MINNESOTA. THE STORMS MAY
PRODUCE SOME LARGE HAIL,...DAMAGING WINDS AND A TORNADO. THE STORM
WILL OCCUR IN THE LATE AFTERNOON AND INTO THE EVENING.

A COLD FRONT WILL MOVE INTO THE RED RIVER VALLEY THURSDAY WITH
UNSTABLE AIR IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Aug 16, 11:43 AM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1143 AM CDT TUE AUG 16 2016

MNZ002-003-NDZ030-039-161745-
NORMAN MN-CLAY MN-CASS ND-TRAILL ND-
1143 AM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORMAN...NORTHWESTERN
CLAY...SOUTHEASTERN TRAILL AND NORTHEASTERN CASS COUNTIES UNTIL 1245
PM CDT...

AT 1143 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HALSTAD...OR 30 MILES NORTH OF FARGO...MOVING SOUTHEAST AT 10
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HALSTAD AROUND 1150 AM CDT.
  HENDRUM AROUND 1210 PM CDT.
  PERLEY AROUND 1230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4722 9719 4751 9694 4737 9641 4704 9664
TIME...MOT...LOC 1643Z 292DEG 8KT 4731 9689

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:43 AM CDTSpecial Weather StatementFGFNorman62 min
Aug 16, 3:32 PM CDTSevere Thunderstorm WarningFGFOtter Tail43 min
Aug 16, 4:15 PM CDTSpecial Weather StatementFGFTodd60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.